Missouri, 2002

Hail in Missouri, July 19, 2002

July 19, 2002 · NWS EAX · 8 events in 3 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 19, 2:35 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 19, 2:35 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT FRI JUL 19 2002

MAIN CONCERNS OVER THE WEEKEND ARE RAIN CHANCES AND POSSIBLY MEETING
HEAT ADVISORY CRITERIA. AN AREA OF SHOWERS AND A FEW THUNDERSTORMS
IS MOVING SOUTH OUT OF IOWA INTO NORTHEAST AND NORTH CENTRAL
MISSOURI. A WEAK TROUGH IS LOCATED ACROSS NORTHWEST MISSOURI THIS
AFTERNOON. EXPECT HEAT OF THE DAY WILL GET ISOLATED TO SCATTERED
THUNDERSTORMS GOING ALONG THIS BOUNDARY. OTHER SMALL
BOUNDARIES...LEFT OVER FROM YESTERDAY LIKELY EXIST AS WELL. WILL
THEREFORE LEAVE LOW POPS IN FOR EVENING PRECIP ALL AREAS.

UPPER LEVEL RIDGE MOVES OVERHEAD ONCE AGAIN OVER THE WEEKEND. CAP
CONTINUES TO STRENGTHEN...AS DO SURFACE TEMPERATURES. THIS WILL
FURTHER LIMIT THUNDERSTORM CHANCES THIS WEEKEND. WHILE AN ISOLATED
STORM MAY DEVELOP...ESPECIALLY OVER EASTERN SECTIONS OF THE FORECAST
AREA...FEEL CHANCES ARE TOO SMALL TO MENTION AT THIS TIME.

TEMPERATURES BOTH ALOFT AND AND AT THE SURFACE INCREASE SEVERAL
DEGREES FROM TODAY. HOWEVER DEW POINTS DROP OFF SLIGHTLY. DESPITE
THE SLIGHT DEW POINT DROP...DAYTIME HEAT INDICES WILL EASILY REACH
CRITERIA. NIGHTTIME CRITERIA WILL NOT BE MET AS READINGS DROP WELL
INTO THE 70S. HOWEVER DUE TO SEVERAL OPPRESSIVE DAYS IN A ROW AND
THE BUILD UP OF THE HEAT...WILL GO AHEAD AND ISSUE HEAT ADVISORY FOR
THE WESTERN PORTION OF THE FORECAST AREA.

MAIN FCST QUESTION IN THE EXTENDED PACKAGE IS HOW TO HANDLE COLD
FRONT PROGGED TO MOVE EAST ACROSS THE UPPER/MID MS VALLEY ON MONDAY.
SHORTWAVE TROUGH WHICH IS FORECAST TO MOVE THROUGH SOUTHERN PORTION
OF WESTERLIES WILL TEMPORARILY FLATTEN CENTRAL US UPPER RIDGE. NOT
CONVINCED COLD FRONT WILL DROP AS FAR SOUTH AS PROGGED ON MONDAY AND
BELIEVE IT IS BETTER TO SLOW FRONT DOWN AS IT HEADS FURTHER
SOUTHEAST AND AWAY FROM UPPER SUPPORT. WILL GO WITH CHANCE POPS IN
NORTHERN MO FOR MORNING HOURS AND REST OF CWA IN THE
AFTERNOON/EVENING. HOW FAR SOUTH FRONT PUSHES IS UP FOR DEBATE. BUT
IT WILL HAVE TO LIFT BACK NORTH OR DISSIPATE AT SOME POINT. THINK
BEST TIME FRAME IS WEDNESDAY NIGHT/THURSDAY MORNING. HAVE ADDED POPS
FOR THIS TIME PERIOD AND REMOVED THEM FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY.

WITH FRONTAL PASSAGE SHOULD SEE DRIER/COOLER AIR MOVE INTO CWA ON
TUESDAY/WEDNESDAY. BUT IT WILL BE SHORT LIVED/ HAVE LOWERED
TEMPERATURES ACCORDINGLY FOR THIS TIME PERIOD. ONCE FRONT LIFTS BACK
NORTH WE SHOULD SEE A RETURN TO THE HEAT AND HIGH HUMIDITY. I MAY BE
TOO CONSERVATIVE ON MAX TEMPERATURES ON THURSDAY AND FRIDAY.

NRR/MJ

425 AM...
CONVECTION CONTINUES TO FIRE ALONG PERIPHERY OF UPPER LEVEL
RIDGE...BUT SO FAR HAS STAYED OUT OF FORECAST AREA.  THIS WEATHER
FEATURE WILL DOMINATE THE WEATHER OVER AREA AGAIN TODAY...ALONG
WITH WEAK FRONTAL BOUNDARY THAT CURRENTLY IS PARKED ALONG
THE NEBRASKA-SOUTH DAKOTA BORDER.  IT DOESNT APPEAR AS IF IT
WILL MOVE MUCH FURTHER SOUTH TODAY...BUT EXPECT SCATTERED CONVECTION
TO DEVELOP AHEAD OF IT IN JUICY THETAE AIR. DIFFERENTIAL HEATING
MAY POP A FEW STORMS ACROSS WEST CENTRAL ZONES TODAY...BUT FEEL
COVERAGE WONT BE SUFFICIENT TO WARRANT A POP. WARMED TEMPERATURES
UP A BIT TODAY...AS I DONT SEE WHY THEYD BE COOLER THAN
YESTERDAYS.  FRONT LIFTS BACK TO THE NORTH AND UPPER RIDGE
REMAINS IN PLACE THROUGH THE WEEKEND...SO CONTINUED HOT TREND...USING
ETA TEMPERATURES AS A GUIDE. NORTHWEST MISSOURI WILL BE THE HOT
SPOT...WITH TEMPERATURES NEAR 100 BOTH TODAY AND SATURDAY. PONDERED
ISSUING A HEAT ADVISORY...BUT CRITERIA WILL BE MET ONLY BRIEFLY
TODAY...AND BOUNDARY LAYER MIXING WILL KEEP DEWPOINTS AND THUS HEAT
INDICES A LITTLE LOWER ON SATURDAY. WILL HIGHLIGHT HOT CONDITIONS IN
HAZARDOUS WEATHER OUTLOOK...AND WILL LET LATER SHIFTS DECIDE WEATHER
HEAT ADVISORY NECESSARY.

AFTER TODAY...DONT SEE SIGNIFICANT CHANCES FOR PRECIPITATION UNTIL
SUNDAY NIGHT...WHEN STRONGER FRONT APPROACHES AREA.  PASSAGE OF
FRONT WILL BRING WELCOMED COOLDOWN FOR EARLY NEXT WEEK...AND LEFT
OUTLYING FORECAST AS IS.

SF

.EAX...
KS...HEAT ADVISORY FOR TONIGHT THROUGH SUNDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.
MO...HEAT ADVISORY FOR TONIGHT THROUGH SUNDAY FOR ZONES MOZ001>005...
MOZ011>014...MOZ020>022...MOZ028>030...MOZ037...MOZ043...MOZ053.

In the hours before

Special weather statement, Jul 19, 12:00 PM CST, 4 hours 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUL 19 2002

* HAZARDS EXPECTED -
SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM BY MID AFTERNOON OVER
NORTHEAST KANSAS AND NORTHWEST MISSOURI.  THE MOST FAVORABLE AREA
FOR STORM DEVELOPMENT WILL BE AROUND THE CITIES OF SAINT JOSEPH...
ATCHISON...CHILLICOTHE...AND CARROLLTON.  STORMS AREA EXPECTED TO
FORM BETWEEN 3 AND 5 PM.  STORMS THAT FORM WILL DRIFT TO THE SOUTH
AROUND 20 MPH...POTENTIALLY REACHING NORTHERN PORTIONS OF THE KANSAS
CITY METRO BY EARLY EVENING.  VERY HEAVY DOWNPOURS...DAMAGING WIND
GUSTS AND HAIL WILL BE POSSIBLE WITH THESE STORMS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

THE HEAT AND HUMIDITY IS ALSO A CONCERN THIS AFTERNOON.  IT WILL BE
THE HOTTEST OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS...WHERE
AFTERNOON TEMPERATURES WILL BE IN THE MIDDLE 90S.  HEAT INDICES WILL
BE BETWEEN 100 AND 105 THROUGH 6 PM IN SAINT JOSEPH...KANSAS
CITY...ATCHISON...AND WARRENSBURG.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS OVER EXTREME NORTHWESTERN PORTIONS OF MISSOURI
AND EXTREME PORTIONS OF NORTHEAST KANSAS AS EARLY AS 4 PM THIS
AFTERNOON.

DISCUSSION: A PAIR OF SMALL SCALE BOUNDARIES WILL COLLIDE OVER
NORTHWEST MISSOURI AND NORTHEAST KANSAS THIS AFTERNOON.  OUTFLOW
FROM STORMS IN IOWA WILL INTERACT WITH A WEAK SURFACE TROUGH LOCATED
NEAR SAINT JOSEPH.  TEMPERATURES WILL CLIMB INTO THE MID 90S BY 3 PM
REACHING THE TRIGGER TEMPERATURE FOR AFTERNOON STORM FORMATION.
COLLIDING BOUNDARIES WILL LIFT INCREASINGLY UNSTABLE AIR PRODUCING
SCATTERED THUNDERSTORMS.  IT APPEARS THAT THE MOST FAVORABLE SPOT
FOR STORM DEVELOPMENT WILL BE ALONG A LINE FROM FALLS CITY
NEBRASKA...TO SAINT JOSEPH...TO CHILLICOTHE...TO CARROLLTON.  STORM
STEERING WINDS WILL PUSH STORMS SOUTH AROUND 20 MPH.  IF STORMS ARE
ABLE TO SUSTAIN THEMSELVES INTO THE EARLY EVENING...THEY COULD REACH
NORTHERN PORTIONS OF KANSAS CITY BY 6 PM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Henry

When
July 19, 4:25 PM CST
Where
Henry County, 15 mi NW of Clinton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -93.967

Hail, Henry

When
July 19, 4:32 PM CST
Where
Henry County, Montrose
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -93.983

Hail, Saline

When
July 19, 5:08 PM CST
Where
Saline County, Marshall
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -93.200

Hail, Saline

When
July 19, 5:17 PM CST
Where
Saline County, 2 mi WNW of Marshall
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -93.233

Hail, Saline

When
July 19, 5:18 PM CST
Where
Saline County, 1 mi S of Marshall
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.117, -93.200

Hail, Saline

When
July 19, 5:40 PM CST
Where
Saline County, 10 mi NE of Sweet Spgs
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.067, -93.283

Hail, Pettis

When
July 19, 6:20 PM CST
Where
Pettis County, 9 mi SW of Sedalia
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.600, -93.350

Hail, Pettis

When
July 19, 6:22 PM CST
Where
Pettis County, 10 mi SW of Sedalia
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.600, -93.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306652, 5306653, 5306656, 5306657, 5306658, 5306659, 5306654, 5306655.